Illinois, 2001

Tornado and Hail in Illinois, July 17, 2001

July 17, 2001 · NWS DVN · 2 events in 2 counties and zones

1 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 1:10 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 17, 1:10 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT TUE JUL 17 2001

PCPN CHCS AND HEAT/HUMIDITY (NEED FOR HEADLINES)...REMAIN PRIMARY FCST
CONCERNS.

NEAR TERM (TONIGHT)...
WILL BE USING BLEND OF CONCEPTUAL MODELS AND NOWCASTING TOOLS IN HANDLING
CONVECTION. VISIBLE SATELLITE AND SURFACE OBS INDICATE OUTFLOW
BOUNDARY EXTENDING ALONG A LINE FROM NEAR IOWA CITY TO JUST SOUTH OF
THE QUAD CITIES TO SOUTH OF PRINCETON. BOUNDARY ALSO SHOWS UP NICELY IN
THE 30 MIN IDOT DATA INTO AWIPS. CONVECTION CONTINUES TO DEVELOP
AND STRENGTHEN ALONG AND SOUTH OF BOUNDARY...AND SEVERE TSTM WATCH HAS
JUST BEEN ISSUED FOR AREAS ALONG AND SOUTH OF I-80 UNTIL 7 PM.
WEAK SHORTWAVE NEAR MASON CITY ALSO AIDING CONVECTION...AND IS PROGGED
TO DIVE E/SE THIS EVENING. WITH HIGH WET BULB ZERO HEIGHTS
(AROUND 13,000 FEET)...PRIMARY THREAT WILL BE DAMAGING WINDS AND HEAVY
RAIN WITH PW/S OVER 1.5 INCHES...WITH HAIL TO OVER 1 INCH A THREAT
WITH ANY SUPERCELLS AS EVIDENCE BY THE POWESHIEK COUNTY STORM (VIL
OVER 80 WITH GOLFBALL HAIL). CONVECTION EXPECTED TO DIMINISH
GRADUALLY WITH LOSS OF HEATING. ATTENTION THEN TURNS TO OUR
NORTHWEST. SHORTWAVE INTO SOUTHERN SOUTH DAKOTA FASTER THAN
ADVERTISED BY MODELS. CONVECTION CONTINUES TO EXPAND AHEAD
OF THIS FEATURE OVER SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA IN
AREA PINPOINTED BY SHORT PROGRAM. 18Z SFC/MSAS ANALYSIS SHOWS
TWO DISTINCT SFC BOUNDARIES...ONE ALONG THE MINNESOTA/IOWA BORDER AND
THE OTHER AFFORMENTIONED BISECTING CWA. BEST WARM ADVECTION AND
LLJ FOCUS ON POTENTIAL FOR MCS ALONG MINNESOTA/IOWA BORDER...PROPAGATING
A BIT FURTHER S/E THAN THIS MORNING...WHICH WOULD PUT NORTHERN
HALF MOST AT RISK FOR SOMETHING SNEAKING IN. WILL HAVE HIGHEST POPS
(CHC) NORTH TO ACCOUNT FOR THIS OVERNIGHT.

WEDNESDAY-THURSDAY...
MODELS INDICATE BREAKABLE CAP WITH H7 TEMPS PROGGED BETWEEN 10-12C.
CONVECTIVE DEVELOPMENT HINGES ON PLACEMENT OF VORT MAXES
EJECTING FROM SOUTHWEST MONSOONAL FLOW AROUND PERIPHERY OF UPPER RIDGE
AND POSSIBLE OUTFLOW BOUNDARIES...BOTH OF WHICH ARE NEVER HANDLED
WELL WITH MODELS. AS RESULT...WITH ABUNDANT MOISTURE AND INSTABILITY
KEPT CHANCE POPS GOING IN ALL ZONES. 12Z ETA DEVELOPS MCV FROM CONVECTION
OVER WESTERN MINNESOTA AND PROPAGATES IT E/SE INTO SOUTHERN
WISCONSIN AND NORTHEAST ILLINOIS WED AFTN. AVN MEANWHILE...INDICATES
VORT MAX OVER SOUTHERN NEW MEXICO WILL LIFT N/NE INTO THE PLAINS
WED MORNING THEN EAST ACROSS IOWA DURING THE AFTERNOON...AND WITH FRONT
NEARBY...WOULD SUGGEST GREATER THREAT OF PCPN.
GIVEN TRACK HISTORY AND PROXIMITY OF VORT MAXES THIS AFTERNOON...BELIEVE
AVN MAY BE MORE REALISTIC. IF THIS PANS OUT...COULD BE BUSY AGAIN
WED AFTN WITH AMPLE INSTABILITY TO SUPPORT SEVERE TSTMS CONTAINING
DAMAGING WIND AND LARGE HAIL. HEAT AND NEED FOR ADVISORY SECOND
CONCERN. MODELS INDICATE DEWPTS IN THE MID TO UPPER 70S...WITH MAXES IN
THE LOWER 90S SOUTH. THIS WILL PUT SOME AREAS CLOSE TO HEAT
ADVISORY CRITERIA. WILD CARD IS WITH CONVECTIVE DEVELOPMENT AND DEBRIS
CLOUDINESS...AND IMPACTS ON TEMPS. WITH UNCERTAINTIES...WILL HOLD
OFF AND LET MID CREW RE-EVALUATE.

EXTENDED (FRI-TUE)...
HARD TO REMOVE POPS ON ANY ONE DAY WITH SUCH A JUICY AND UNSTABLE
AIRMASS HOLDING IN PLACE...AND FRONTAL ZONE NEARBY...GIVEN MODELS
INABILITY TO RESOLVE MESOSCALE FEATURES THAT FAR OUT. SO...WILL
CONTINUE WITH CHCS FOR SHOWERS/THUNDERSTORMS EACH DAY.
EXTENDED WILL CERTAINLY LOOK OMINOUS...BUT REALITY IS THERE WILL BE
A LOT OF DRY TIME. OTHERWISE...TYPICAL SUMMERTIME REGIME WITH
HAZY...HOT...HUMID CONDITIONS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

MCCLURE

In the hours before

Special weather statement, Jul 17, 9:50 AM CST, 4 hours 4 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT TUE JUL 17 2001

...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...SOME SEVERE...

LOTS OF MOISTURE IS POOLING ACROSS CENTRAL AND EASTERN IOWA INTO
NORTHWESTERN ILLINOIS AND COMBINED WITH AFTERNOON HEATING WILL MAKE
FOR VERY UNSTABLE CONDITIONS.  IN ADDITION...A WEAK WARM FRONT IS
PROVIDING A FOCUS FOR A FEW THUNDERSTORMS IN THE WATERLOO AREA LATE
THIS MORNING.  THESE STORMS MAY INTENSIFY THIS AFTERNOON AND MOVE
SOUTHEAST ACROSS THE REGION.  STRONG WINDS OF 60 MPH OR MORE MAY
OCCUR WITH THE STRONGEST STORMS WITH HAIL UP TO QUARTER SIZED OR
AN INCH IN DIAMETER A SECONDARY THREAT.

MORE STORMS MAY DEVELOP IN NORTHWESTERN IOWA LATE THIS AFTERNOON AND
EARLY EVENING AND COULD AFFECT THE AREA LATER THIS EVENING WITH AGAIN
THE POSSIBILITY OF ANOTHER ROUND OF SEVERE WEATHER.

AT THIS TIME... THE GREATEST THREAT OF SEVERE WEATHER TODAY WILL BE
ALONG AND NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 20.  FOR THE
STORMS TONIGHT...SEVERE WEATHER MAY OCCUR ANYWHERE OVER THE AREA.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND AGAIN TONIGHT.
LOCAL OFFICIALS AND SPOTTERS SHOULD MONITOR CONDITIONS FOR FURTHER
UPDATES AND THE DEVELOPMENT OF SEVERE WEATHER.  PLEASE FORWARD ANY
REPORTS OF SEVERE OR NEAR SEVERE6 WEATHER TO NWS QUAD CITIES...THE
INFORMATION IS VERY MUCH APPRECIATED.

NICHOLS
Special weather statement, Jul 17, 1:14 PM CST, 40 minutes before
IAZ063-064-067-068-076>078-087>089-098-099-ILZ015-016-024>026-034-
035-MOZ009-010-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
214 PM CDT TUE JUL 17 2001

...THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 564...IN EFFECT UNTIL 700 PM CDT THIS EVENING...

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI: CLARK AND SCOTLAND.

IN IOWA: DES MOINES...HENRY...IOWA...JEFFERSON...JOHNSON...KEOKUK...
LEE...LOUISA...MUSCATINE...SCOTT...VAN BUREN AND WASHINGTON.

IN ILLINOIS: HANCOCK...HENDERSON...HENRY...MCDONOUGH...MERCER...ROCK
ISLAND AND WARREN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ALEDO...
BETTENDORF...BURLINGTON...CAMBRIDGE...CARTHAGE...COLUMBUS JUNCTION...
DAVENPORT...EAST MOLINE...FAIRFIELD...FORT MADISON...IOWA CITY...
KAHOKA...KEOKUK...KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...
MOLINE...MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...ROCK
ISLAND...SIGOURNEY...WAPELLO AND WASHINGTON.

THE AIR OVER SOUTHEAST IOWA...WESTERN ILLINOIS...AND NORTHEAST
MISSOURI IS HIGHLY UNSTABLE.  THUNDERSTORMS ARE RAPIDLY DEVELOPING
NEAR A WEAK SURFACE FRONT EXTENDING ALONG THE SOUTHERN IOWA BORDER
EAST INTO CENTRAL ILLINOIS.  THE THUNDERSTORMS ARE EXPECTED TO
INTENSIFY AND MOVE SOUTHEAST THROUGHOUT THE AFTERNOON AND EARLY
EVENING.

IF YOU LIVE IN OR CLOSE TO THE WATCH AREA...YOU SH9OULD BE PREPARED
FOR THUNDERSTORMS WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND
DANGEROUS LIGHTNING.

LRE
Local storm report, Jul 17, 1:50 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 W WAPELLO               IA   .75 INCH HAIL
07/17/01   LOUISA                         PENNY SIZED HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.n

The radar

The Lincoln radar (KILX), 116 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, McDonough

When
July 17, 1:54 PM CST
Where
McDonough County, 5 mi S of Macomb
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -90.667

Tornado, Warren

When
July 17, 2:15 PM CST
Where
Warren County, 11 mi E of Roseville
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
BROADCAST MEDIA
Coordinates
40.733, -90.450

An F0 tornado touched down one half mile west of the Knox/Warren County line on Route 116, or approximately 11 miles east of Roseville. This was a brief touch down with no damage. WQAD TV-8 provided The Quad Cities National Weather Service with footage of this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyThe tornado archive for Illinois, 2001Warnings in Illinois, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260714, 5260715.